Jump to content

Nosebleeds


yogini
 Share

Recommended Posts

Sorry for bringing up such a graphic topic. The past few times when I have vomited (most recently over the weekend when I tried to take a salt pill), I have gotten a pretty bad nosebleed. It's almost like the force of the vomiting causes a lot of blood to rush to my head to cause the bloody nose. Before POTS, I also used to get nosebleeds every once in a while (once every couple of months) in the shower after working out. I am going to mention it to my doctor at my next appointment. I don't think this is necessarily serious, but it's very scary to see all that blood. I was just wondering whether anyone else experiences this and whether it could be related to dysautonomia?

Thanks,

Rita

Link to comment
Share on other sites

Highly unlikely that POTS directly caused the bleeds. More likely: you bore down (valsalva manuever) while vomitting, which temporarily shoots your blood pressure up, and can also increase intracranial pressure. Instead of nosebleeds, I get blown capilaries in my eyes and face when I vomit.

If you continue to have the bleeds, see your doctor.

Link to comment
Share on other sites

Hi, just wanted to say I agree with Nina's take on the nose bleeds, because my mom has stomach problems and whenever she vomits she gets ruptured blood vessels in her face and eyes like Nina. She feels like all the blood has rushed to her head. It's called pitechia (although I don't think I spelled it right). It sounds like the same pressure might be causing your nose bleeds, but I would definitely mention it to your doctor.

Link to comment
Share on other sites

Rita, those other explanations make sense to me; I wouldn't have guessed that POTS would be related. But I'm curious--were you sick to your stomach after you took the salt pill and it was in your stomach a while? Or did the act of trying to swallow it trigger a gag reflex? (I tend to gag too when swallowing this kind of pill, which is why I only try to do so now with V-8 juice or gatorade. No problems then.) I also take it when I have some food...

Will be curious to hear what the doc says ... take good care in the meantime,

m

Link to comment
Share on other sites

Merrill, I usually throw up about 20-30 min after taking the salt pills. This time, I tried Thermotabs beause they are coated and contain less salt than the regular salt pills. It doesn't make much sense, because I have no problem drinking soup broth, which has a lot more sodium than the Thermotabs. I have tried taking food and water with the salt tabs, and I still can't seem to keep them down. After this past weekend, I don't think it's worth it for me to trying them ever again... :)

I am usually OK with other kinds of pills, though. I always hated liquid meds and started taking pills when I was really young.

Also, I just noticed on the web that pitechiae mentioned by Gena is a side effect of florinef, which I am taking. It may be part of the reason for my nosebleeds.

Link to comment
Share on other sites

Sorry for bringing up such a graphic topic.  The past few times when I have vomited (most recently over the weekend when I tried to take a salt pill), I have gotten a pretty bad nosebleed.  It's almost like the force of the vomiting causes a lot of blood to rush to my head to cause the bloody nose.  Before POTS, I also used to get nosebleeds every once in a while (once every couple of months) in the shower after working out.  I am going to mention it to my doctor at my next appointment. I don't think this is necessarily serious, but it's very scary to see all that blood.  I was just wondering whether anyone else experiences this and whether it could be related to dysautonomia?

Thanks,

Rita

rita

I am a new member to this board. My daughter may have POTS and I would like to talk to someone who has it. Please respond if you see this post

Link to comment
Share on other sites

Abby,

Welcome to the board. I think you will find a lot of great info and support here. Are you from New York? My email is ritat1006@yahoo.com if you want to talk. If you want to get input from the whole group, you could also post your story on the board under a new thread.

-Rita

Link to comment
Share on other sites

Rita,

While agreeing on how vomiting can put extreme pressure on your sinus region, perhaps prompting those nosebleeds, I'm going to put a different spin on it given an apparent indication that you've had nosebleeds for other reasons.

First, nosebleeds indeed have a lot of "common" reasons. But POTS patients seem to be a bit of an uncommon lot to start with, so I'll give you another explanation that might be not totally out of the question.

Delta Granule Storage Pool Deficiency of Platelets. It's a bleeding disorder rarer than you may consider POTS to be (thought finding a POTS doctor was difficult? try finding one that knows of this one). Anyway, while rare in the general population, it is statistically found at an abnormally high rate amongst POTS patients. So is there a link? I don't know. Maybe the same genetic marker that makes POTS more likely in us also carries this bleeding disorder.

Is it serious? No, won't really impact your day-to-day life. It just means that your blood is harder to clot which just becomes more of an issue in a trauma situation.

Your periods lasting longer than your friends might be an indicator. I've heard that only a hospital in Toledo is equipped with the lab test for this disorder and that this test is fairly new (apparently less than a couple of years). My teenage daughter w/POTS/NCS has this bleeding disorder and the test was requested by a POTS/NCS specialist. She's now got a medic tag noting that she's a bleeder and to use a drug called Stimate if needed.

For what it's worth, my other teenage younger daughter has been exhibiting POTS symptoms over last few months though not officially diagnosed (tilt tables, etc). Unlike her older sister, she's always had frequent nosebleeds. Coincidence? Who knows?

Link to comment
Share on other sites

My nose is bleeding allot lately. Every time I blow my nose there is blood. I thought it was due to the heat. But then you mentioned the bleeding. I have been menstruating for 54 days now. I have taken two bottles of hormone tablets and I am still bleeding. My gyny said I have a thin Endometrium and to be patient. It is like a waterfall, patient my foot. I am going crazy. :)

Link to comment
Share on other sites

I get occasional however profuse nosebleeds! I do mean profuse! It usually begins after I've been very/too active or the weather has been really dry. I try to manage them on my own. It can take 15 minutes to get one to stop. I just had one this Tuesday that sent me to the ENT for cauterization. I thought that because our bodies are already very sensitive this was another one of those "extremes" that we experience. I figured it was the price I was paying for having done a lot for the Thanksgiving holiday. I was busy putting things away and I was pushing to my physical limits and feeling like it was time to stop so I sat down and when I went to blow my "runny" nose, there it was! It is curious, I have wondered if a higher level of adrenalin comes just before the nosebleed. tearose

Link to comment
Share on other sites

I rarely get bloody noses, but every little scratch and bump results in terrible bleeding and bruising. I also have a terrible time getting IVs started and keeping them going. Blood draws are also sometimes nasty. I do take asprin (325mg) every other day, but I had this problem long before starting the asprin, and if I don't feel like it I don't take the asprin.

Blackwolf

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...